Oklahoma, 2022

High Wind in Oklahoma, March 29, 2022

March 29, 2022 · NWS AMA · 2 events in 2 counties and zones

An upper level storm system brought a Pacific front through the combined Oklahoma and Texas Panhandles. The Pacific front brought westerly winds and dry air to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level storm system brought a Pacific front through the combined Oklahoma and Texas Panhandles. The Pacific front brought westerly winds and dry air to the area. The pressure gradient along with strong winds aloft created breezy to windy sustained winds around 25 to 45 mph. With such strong winds aloft from this system many areas across the combined Panhandles experienced wind gusts between 58 and 64 mph. The strong winds combined with the extremely dry air, along with drought conditions in place, led to many wild fires breaking out across the area. These fires impacted Hemphill, Hutchinson, and Roberts County. A total of 48,568 acres were burned and multiple structures along with farm equipment were lost to the fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 29, 6:02 AM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 29, 6:02 AM CST, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
702 AM CDT Tue Mar 29 2022

.AVIATION...
For the 12Z TAFs, very strong southwest winds along with areas of
blowing dust are expected at the terminal sites today. An Aviation
Weather Warning will become necessary later this morning at KAMA.
A cold front will move across the area late this evening and
tonight with strong and gusty north winds in its wake. An upper
level storm system is also forecast to move across the southern
high plains tonight and will bring a round of precipitation and
attendant MVFR cigs to the TAF sites late tonight.

02

&&

.PREV DISCUSSION... /Issued 456 AM CDT Tue Mar 29 2022/

SHORT TERM...Today.
Dangerous fire weather concern today. Be prepared today and take
precautions to prevent fires.

With a mid level low opening up into a trough as it crosses the
four corners and rises into the Great Plains, it brings the
Panhandles southwest flow aloft. At the surface, the lee side low
looks to shift out of Colorado and into Kansas this afternoon.
This will shift the LLTR just east of the Panhandles into OK,
making temperatures just slightly cooler than yesterday. These two
features will also bring a tightening pressure gradient along with
stacked jets. Forecast sounding suggest that mixing could be
upwards of 600mb today. Cross sections indicate potential
temperature lines will be driven to the surface today. This means
that we can expect deep mixing to bring dry air and strong winds
to the surface. Thus, we have continued the Red Flag Warning for
the entire area as well as upgrading the High Wind Watch to a High
Wind Warning for all of the Panhandles. Sustained winds will
likely be between 30 and 45 mph during the day. We will likely see
gusts of 50 to 60 mph through the day as well. It would not be out
of the question to see some occasional gusts even higher than 60
mph today. There is some moisture present at 700mb, which may
bring some minor cloud cover to the area. Thin clouds can be
overcome and provide enough sunshine to create deep mixing. If the
clouds are thicker than forecast, we may catch some breaks on the
winds, but this seems unlikely. With grasses still being very dry
and cured, we have a dangerous fire weather setup today. Everyone
will need to take great precautions to prevent fires as spread
will be hard to contain.

Beat

FIRE WEATHER...Today.

Critical fire weather is expected across the Panhandles today. RH
this morning is having a slow recovery as expected. Some places
are still single digits with a rise to only 20 to 30 percent
expected for most areas. This afternoon will see RH drop to around
10 to 15 percent. The good news is that overnight recovery tonight
will be much better at 70 to 90 percent. The bad news is of course
the recovery comes with a cold front to switch winds from
southwest to northerly. The winds will be strong today and have
issued a High Wind Warning for the whole area. Sustained winds
will generally be between 30 and 45 mph during the day, starting
as early as 10 AM in the northwest. Wind gusts will generally be
50 to 60 mph; however, there may be some higher gusts on occasion.
Due to the high winds, blowing dust will be likely and reduce
visibility. In addition, the high winds may arc and spark fires.
With the jets aligned and the LLTR decently defined along and just
east of the OK border, being on the windward side places us in the
most likely area to see an outbreak. The current thought is 50
percent chance of seeing significant wildfire and at least a 40
percent chance at seeing an outbreak. There is still some question
as to how much cloud cover there will be today in the low to mid
level. Clearer skies will help provide the deep mixing and allow
the kinematic and thermodynamic coupling needed for the outbreak
conditions. If clouds are thicker than expected, using satellite
to spot initial fires will be difficult. Today will be one of
those days that everyone should take extra great care in
preventing fires and be prepared in the event one happens near a
populated area.

Beat

LONG TERM...Tonight through Monday.
The aforementioned upper level storm system is progged to move
across the OK and TX Panhandles tonight into Wednesday morning
from the four corners region. The axis of the upper level
shortwave trof should be well east of the area by late Wednesday
morning. The associated surface cold front is expected to sweep
through the southern high plains later this evening and tonight
with post frontal north winds in the windy category and gusty
late tonight and Wednesday. Have leaned with CONSMOS wind speeds
due to the tight pressure gradient behind this front. Wind speeds
may briefly approach wind advisory criteria in some of our
windier locations. Much cooler temperatures are in store
Wednesday. Based on the projected path of this upper level storm
system, highest pops were placed across the northwest half of the
forecast area with the overall lowest pops across the southeast
Texas Panhandle for tonight, with a broad range of slight chance
to chance pops Wednesday morning across most of the area due to
wraparound precipitation from the exiting storm system.
Precipitation type should be mainly liquid, with perhaps a mix of
light rain and light snow across parts of the OK and northern TX
Panhandles early Wednesday morning. Snowfall accumulations, if
any, should generally range from trace amounts to perhaps a couple
to few tenths of an inch in the western OK Panhandle at this
time. NBM pops were incorporated into the grids for tonight and
Wednesday morning. A brief break in the precipitation threat is
foreseen late Wednesday morning and afternoon before another minor
upper level shortwave trof affects mainly the southwestern half
of the area Wednesday evening, with NBM slight chance to chance
pops used.

Dry weather returns late Wednesday night through Friday morning.
Medium range models depict some semblance of another fast moving
upper level shortwave to affect the area Friday afternoon through
Saturday morning. However, they remain in disagreement on the
precipitation prospects. Therefore, have utilized NBM slgt chc to
chc pops during this time period. The corresponding cold front is
slated to move through the region late Friday afternoon and evening
with minor cooling seen for Saturday.

Dry weather is then anticipated Saturday afternoon through Monday
morning, with perhaps another storm system possibly affecting the
OK and TX Panhandles Monday afternoon through Tuesday. NBM slight
chance to chance pops seem to support this potential for early
next week.

02

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

OK...High Wind Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 10 AM this morning to 9 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

&&
Hazardous weather outlook, Mar 29, 4:13 AM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
513 AM CDT Tue Mar 29 2022

OKZ001>003-TXZ001>020-317-292100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
513 AM CDT Tue Mar 29 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions will likely develop from late
this morning into early this evening across all of the Oklahoma
and Texas Panhandles due to southwest winds of 30 to 45 mph with
gusts to around 60 mph along with minimum relative humidity values
around 10 percent. A Red Flag Warning is in effect for all of the
area from 10 AM this morning until 9 PM CDT this evening. In
addition, a High Wind Warning is in effect for all of the Oklahoma
and Texas Panhandles from 10 AM until 9 PM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
critical fire weather conditions today into early this evening.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Texas

When
March 29, 9:35 AM CST to 11:20 AM CST
Where
Texas forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The Guymon ASOS measured a wind gust of 70 mph at 1014 CST. Three other mesonet stations located across the county measured at least one wind gust between 59 and 67 mph between 0935 CST and 1120 CST.

High Wind, Beaver

When
March 29, 5:20 PM CST
Where
Beaver forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

A mesonet station located 8 miles west of Slapout, OK measured a wind gust of 70 mph at 1720 CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014427, 1014428.